PurposeThe purpose of this study was to conduct a questionnaire-based survey of subjective visual perceptions induced by intravitreous (IVT) injections of therapeutic agents.Patients and methodsPatients undergoing an IVT injection of ranibizumab, pegaptanib sodium, or triamcinolone acetonide were administered a questionnaire in the immediate post-injection period and at 2 weeks of follow-up.ResultsIn the immediate post-injection period (75 IVT injections, 75 eyes, 75 patients), lights and floaters were reported after 20 (27%) and 24 (32%) IVT injections, respectively. In comparison, at the 2-week follow-up, the incidence of reported lights (11; 15%) was similar (P0.05), but the incidence of reported floaters was higher (48; 64%; P0.00). Subgroup analysis for various injection subgroups (no previous injection vsprevious injection(s) in the study eye; injections in study eyes with good VA (logarithm of minimal angle of resolution logMAR 0.3) vsmoderate VA (0.7 logMAR0.3) vspoor VA (logMAR 0.7); injections according to pharmacological agent (ranibizumab vspegaptanib vstriamcinolone acetonide); injections in study eyes with choroidal neovascularization (of various causes) vsstudy eyes with macular edema (of various causes); and injections in phakic vspseudophakic eyes) did not reveal any statistically significant associations. Visual perceptions experienced following 15% of IVT injections gave cause for concern to the patient (mean visual analog scale score (SD): 4.5 (1.7)), and in 64% of cases, the patients believed that preoperative counseling would have averted the concern.ConclusionsLights and floaters are frequent visual perceptions following IVT injections of therapeutic agents. They can give rise to concern that could be alleviated with preinjection counseling.
- anti-vascular endothelial growth factor
- intravitreous injection
- visual experience
- visual perception